Clinical Guidance: Delirium With Manic Symptoms in End-Stage COPD
The case of a delirious woman with chronic obstructive pulmonary disease who needed a lung transplant required collaboration between psychiatric and pulmonary teams. Wilkinson et al. (p. 821) report that her manic symptoms and agitation caused her removal from transplant eligibility. Likely causes for the delirium included metabolic insults, severe hypercarbia because of her inability to comply with respiratory therapy, prolonged steroid exposure, benzodiazepine intoxication, and recent ECT, administered in attempts to reverse her delirium. After transfer to the teams at Johns Hopkins, her prednisone was tapered to 1 mg/day. She was treated with low-dose risperidone, which was eventually supplemented by moderate doses of quetiapine and lithium (serum level, 0.3 mmol/L). After a several months’ relapsing and remitting course for both the delirium and lung disease, her mood and pulmonary status eventually stabilized and she underwent successful lung transplantation.